Key result
Surreptitious intake of warfarin in a 62-year-old female caused severe vaginal and rectal bleeding with an INR of 12, demonstrating the diagnostic difficulty of undisclosed anticoagulant overdose.
Case Report (n=1)
The lack of utility of standard coagulation tests in detecting NOAC overdose creates a diagnostic dilemma for unexplained bleeding, requiring a high index of suspicion.
Limited PT/APTT utility in suspected NOAC overdose warrants diagnostic caution; leaves open validation of specific assays.
The newer oral anticoagulants including dabigatran, rivaraxoban, apixaban and edoxaban are replacing warfarin in the management of atrial fibrillation and venous thromboembolism. Accidental and surreptitious overdose of warfarin has been reported, but so far there is no reported case of overdose involving NOACs. Overdose of warfarin prolongs coagulation tests including PT and APTT. This gives a clue as to the underlying cause of bleeding, but with the newer oral anticoagulants these tests are of no value. The diagnosis and management of bleeding with accidental and surreptitious intake of oral anticoagulants is very difficult and high index of suspicion is needed.
No takes yet. Share an insight, caveat, or question.
A 2017 study conducted a case report in Surreptitious intake of oral anticoagulants (n=1). Warfarin was evaluated on Bleeding and coagulopathy. Surreptitious intake of warfarin in a 62-year-old female caused severe vaginal and rectal bleeding with an INR of 12, demonstrating the diagnostic difficulty of undisclosed anticoagulant overdose.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: